Think Twice Before Popping That Pill: How Painkillers Can Destroy Your Stomach Lining
Posted by Jenn F. on Friday, July 25th, 2014
When you’re living in chronic pain, it’s easy to be seduced by an “easy answer.” Physical therapy, icing, and other treatments can be time-consuming and expensive. People don’t want to invest in themselves when they could just pop a pill and be on with their business. Oral medication carries the risk of side effects that many patients often ignore and overlook. One of the consequences of pill-popping is the destruction of your stomach lining, according to an article in the Daily Mail UK newspaper.
Painkillers Cause Tummy Trouble
The Daily Mail tells the story of Claire Calder, who took painkillers for Morton’s neuroma foot pain. We treat Morton’s Neuroma here at The Center for Podiatric Care & Sports Medicine in NYC. This type of foot ailment occurs when a small growth forms on a nerve in the foot, and it is extremely painful. Claire’s general practitioner prescribed a Non-steroidal Anti-Inflammatory (NSAID) drug. Just two days after she began taking 75 milligrams of the drug diclofenac, she woke up with terrible heartburn. Her general practitioner gave her another drug called omeprazole to help protect her stomach lining, but it was already too late. Within six days, she was doubled over in pain and was diagnosed with a type of stomach lining damage called non-ulcer dyspepsia. Seven months later, she is still dealing with the crippling pain. “Every day is an uphill battle,” she told the newspaper.
Studies Show Dangers In Taking Daily Painkillers
NSAID drugs include over-the-counter and prescription aspirin and ibuprofen drugs. There are about 20 prescription NSAIDs that go by names like Celebrex, Voltaren, Toradol, Relafen and Naprosyn. More than 30 million Americans take these drugs, according to the American Gastroenterological Association. “Many people don’t know that NSAIDs can cause problems ranging from mild stomach upset and pain to serious stomach bleeding and ulcers (holes in the lining of the stomach) and even death,” they add. These side effects result in over 100,000 hospitalizations and thousands of deaths each year, even when taken as directed.
There are many published studies reflecting the dangers of common painkillers. Here’s a snippet:
– A highly contentious Canadian study showed that the use of ibuprofen more than doubled the risk of miscarriage among pregnant women.
– Two U.S. studies found an increased risk of renal cell cancer among long-term painkiller users.
– People taking NSAIDs three times a day for over three months have a 22% increased risk of erectile dysfunction, according to this study.
– A 2005 study found that 71% of the people exposed to NSAIDs for more than 90 days had visible injury to their small intestines.
How Do Painkillers Cause Stomach Problems?
NSAID drugs prevent the release of cyclo-oxygenase enzymes, which trigger inflammation. However, they also reduce blood flow to the stomach of duodenal lining, which impairs healing functions and reduces mucus, which protects the gut. The stomach acid then inflicts damage upon the stomach’s vulnerable lining. Everyone who takes a dose of painkillers suffers some kind of damage. When taken once by an otherwise healthy individual, the body can bounce back. But when taken long-term or by individuals with already compromised immune systems, the results can be more severe.
Who Is At Risk For Painkiller Complications?
Doctors writing for American Family Physician advise medical professionals to take care when prescribing NSAIDs for:
– Older people (60+)
– Those taking anticoagulants (warfarin, coumadin)
– People suffering from platelet dysfunction
– Patients with a history of upper-GI tract bleeding or ulceration
– Patients with congestive heart failure, high-blood pressure, or a history of heart problems
– Patients with cirrhotic liver disease and a history of alcoholism or renal failure
– Individuals who are preparing to undergo surgery
– Women in their third trimester of pregnancy
– People taking steroid medication (prednisone)
Get Real Relief From Foot Pain In New York City
We do not advocate the use of long-term medicine in our New York podiatry practice. We feel that this so-called “solution” does little more than mask the pain temporarily until the condition worsens or causes pain in other areas of the body. You’ll find many podiatrists around New York who are quick to write a script, but slow to take on the complex reasons behind your condition. We are well-equipped with all the latest technology in our Manhattan and Westchester sports medicine centers. We can treat Morton’s Neuroma nerve pain with noninvasive cryosurgery and extracorporeal shockwave therapy, as well as surgical procedures that can quickly correct the irritation at the source. Contact us to treat the root of your pain and banish it once and for all.
If you have any foot problems or pain, contact The Center for Podiatric Care and Sports Medicine. Dr. Josef J. Geldwert, Dr. Katherine Lai, Dr. Ryan Minara and Dr. Mariola Rivera have helped thousands of people get back on their feet. Unfortunately, we cannot give diagnoses or treatment advice online. Please make an appointment to see us if you live in the NY metropolitan area or seek out a podiatrist in your area.